Tornadoes · United States · Texas · 2013
EF0 tornado, Blanket to Zephyr, Texas, May 20, 2013
From Blanket to Zephyr, this EF0 tornado ran 0.2 miles across Brown County on May 20, 2013, touching down at 6:00 PM CDT and reaching 50 yards wide. It killed nobody.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 20, 2013
- Touchdown
- 6:00 PM CDT (23:00 UTC)
- Lifted
- 6:03 PM CDT (23:03 UTC)
- On the ground
- 3 minutes
- Path length
- 0.2 miles (0.3 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- County
- Brown County
- Touchdown point
- 31.730, -98.780
- Lift-off point
- 31.730, -98.780
- Record number
- 1305201700-01
The damage survey
35 damage points were recorded along this path by NWS SJT, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 108 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Severe thunderstorms developed along a dryline across Brown County during the late afternoon and evening. Strong instability and wind shear were favorable for supercells. A supercell tracked across Brown County from Lake Brownwood to Blanket. In Blanket, a tornado damaged the roof of the Blanket High School. Large hail and damaging winds were also reported.
Blanket Volunteer Fire Fighters spotted this tornado as it approached the town of Blanket and as it moved south into the nearby ranch country. This tornado blew two heavy air conditioner units off of the high school. The twister caused roof damage to the gymnasium, a nearby bus barn and a nearby residence. It uprooted trees and knocked down power lines and steel fencing. It also tipped over two tombstones at the nearby cemetery. The tornado also snapped, damaged or uprooted many large Oak trees that were more than 100 years old south of Blanket.
This tornado briefly touched down near the town of Zephyr.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
19 minutes of warning. NWS SJT issued a tornado warning for this county at 22:41 UTC, 19 minutes before the tornado touched down, in force until 23:15 UTC.
The county was under a tornado watch, issued at 19:21 UTC and running to 02:36 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:21 UTC | 02:36 UTC | Tornado Watch | SJT |
| 20:41 UTC | 21:30 UTC | Severe Thunderstorm Warning | SJT |
| 21:11 UTC | 21:45 UTC | Tornado Warning | SJT |
| 21:35 UTC | 22:00 UTC | Tornado Warning | SJT |
| 21:51 UTC | 22:15 UTC | Tornado Warning | SJT |
| 22:05 UTC | 00:00 UTC | Flood Advisory | SJT |
| 22:08 UTC | 22:45 UTC | Tornado Warning | SJT |
| 22:41 UTC | 23:15 UTC | Tornado Warning | SJT |
| 23:15 UTC | 23:45 UTC | Severe Thunderstorm Warning | SJT |
| 23:41 UTC | 00:15 UTC | Severe Thunderstorm Warning | SJT |
| 23:44 UTC | 00:15 UTC | Tornado Warning | SJT |
| 23:58 UTC | 02:00 UTC | Flood Advisory | SJT |
| 00:15 UTC | 01:00 UTC | Severe Thunderstorm Warning | SJT |
| 01:03 UTC | 01:30 UTC | Severe Thunderstorm Warning | SJT |
| 01:49 UTC | 02:30 UTC | Severe Thunderstorm Warning | SJT |
| 01:51 UTC | 02:15 UTC | Tornado Warning | SJT |
| 02:08 UTC | 04:00 UTC | Flood Advisory | SJT |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 19:58 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS San Angelo, TX wrote its last area forecast discussion before the tornado touched down at May 20, 3:24 PM CDT, 2 hours 36 minutes earlier.
Area forecast discussion, May 20, 3:24 PM CDT, 2 hours 36 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SAN ANGELO TX 324 PM CDT MON MAY 20 2013 .SHORT TERM... CURRENTLY WATCHING A POTENTIAL FOR SEVERE WEATHER ACROSS THE EASTERN BIG COUNTRY...NORTHWEST HILL COUNTRY AND EASTERN CONCHO VALLEY FOR THIS AFTERNOON AND EVENING/PER TORNADO WATCH #192. LATEST MESOANALYSIS INDICATES EXTREME INSTABILITY/MLCAPES OF 4000 TO 4500 J/KG/ WITH DEWPOINTS IN THE MID TO UPPER 60S AHEAD OF A DRYLINE OVER FAR WEST CENTRAL TEXAS. ALSO...THE KDYX WSR-88D IS INDICATING A WEAK FINE LINE/CONVERGENCE ZONE/ALONG A THROCKMORTON TO COLEMAN LINE. STORMS ARE ALREADY DEVELOPING JUST EAST OF THE I-44 CORRIDOR IS OKLAHOMA. IF THE MID LEVEL CAP IS BREACHED...THEN ISOLATED STORMS WILL EXPLODE MAINLY EAST OF A THROCKMORTON TO EDEN TO JUNCTION LINE. THE STORMS WILL BE SEVERE DUE TO THE EXTREME INSTABILITY AND 0-6KM SHEAR 30 TO 35 KNOTS. THE MAIN THREATS WILL BE VERY LARGE HAIL... DAMAGING WINDS AND ISOLATED TORNADOES. HAVE SLGT CHC POPS GOING THROUGH THIS EVENING ACROSS THE EASTERN HALF OF THE AREA. FOR TUESDAY...A REPEAT OF TODAY WITH SEVERE WEATHER POSSIBLE DURING THE AFTERNOON AND EVENING...MAINLY ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY. THERE WILL BE A COOL FRONT NEAR A JUNCTION TO BRADY LINE ALONG WITH STRONG INSTABILITY SOUTH OF THE FRONT...ALONG WITH INCREASING MID LEVEL FLOW OF 40 TO 50 KNOTS. THE COMBINATION OF WEAK SOUTH SOUTHERLY AND INCREASING MID LEVEL FLOW WILL YIELD 0-6KM SHEAR OF AROUND 40 KNOTS. STORMS THAT DEVELOP WILL HAVE THE POTENTIAL TO BE SEVERE...WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS. THE COVERAGE OF STORMS WILL BE SCATTERED ACROSS THE HEARTLAND AND NORTHWEST HILL COUNTRY...DUE TO A WEAKER MID LEVEL CAP...UPPER LEVEL FORCING AND A SURFACE BOUNDARY. .LONG TERM... NO WHOLESALE CHANGES WERE MADE TO THE LONG TERM PORTION OF THE FORECAST. A WEAK COLD FRONT IS STILL EXPECTED TO MOVE INTO THE AREA TUESDAY...AND STALL ACROSS THE SOUTHERN/SOUTHEASTERN PART OF THE CWA. THIS WILL PROVIDE A DECENT SURFACE FOCUS FOR THUNDERSTORMS TO INITIATE OFF OF AS WAS NOTED IN THE PREVIOUS DISCUSSION...THAT WILL LIKELY LINGER INTO TUESDAY NIGHT BEFORE MOVING SOUTHEAST OF THE FORECAST AREA AND/OR WEAKENING. WINDS QUICKLY TURN BACK AROUND TO THE SOUTH AND SOUTHEAST ACROSS THE ENTIRE AREA WEDNESDAY...BRINGING MOISTURE BACK INTO THE AREA. HOWEVER...RIDGING ALOFT MOVES INTO THE AREA WEDNESDAY INTO THURSDAY...REDUCING CHANCES FOR PRECIPITATION ACROSS THE AREA. BY THURSDAY INTO FRIDAY...SOUTHWEST FLOW ALOFT WILL INCH ITS WAY INTO THE AREA. AS A RESULT...WE MAY SEE SOME THUNDERSTORMS DEVELOP NEAR A SURFACE TROUGH TO OUR WEST AND MOVE INTO THE AREA DURING THE EVENING HOURS...BUT WILL NOT INCREASE POPS TOO MUCH AS RESOLVING MESOSCALE ISSUES 4 TO 6 DAYS OUT IS PROBLEMATIC...SO HAVE LITTLE CONFIDENCE IN ANY MODEL DEPICTION FOR LATER THIS WEEK AT THIS TIME. THE GFS CONTINUES TO GO WITH LOWER 90S OVER THE WEEKEND. THE ECMWF ACTUALLY HAS COOLER 850MB TEMPERATURES FOR THAT TIME PERIOD. HOWEVER...THE GFS COULD BE HINDERED BY ITS TENDENCY TO TREND STRONGLY TOWARD CLIMATOLOGY AT THE END OF THE FORECAST PERIOD...SO WHILE WE WILL NOT GO QUITE AS COOL AS THE GFS...MAY TREND THAT DIRECTION A DEGREE OR TOO...WHILE KEEPING THE FORECAST DRY OVER THE WEEKEND. && .PRELIMINARY POINT TEMPS/POPS... ABILENE 68 87 65 94 70 / 20 20 20 10 10 SAN ANGELO 70 92 66 95 71 / 10 20 20 10 10 JUNCTION 70 93 70 92 70 / 20 30 40 10 10 && .SJT WATCHES/WARNINGS/ADVISORIES... NONE. && 21/20
Hazardous weather outlook, May 20, 3:02 PM CDT, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SAN ANGELO TX 302 PM CDT MON MAY 20 2013 TXZ049-054-064>066-071>073-076>078-098-099-113-114-127-128-139- 140-154-155-168>170-212015- FISHER-NOLAN-STERLING-COKE-RUNNELS-IRION-TOM GREEN-CONCHO- CROCKETT-SCHLEICHER-SUTTON-HASKELL-THROCKMORTON-JONES-SHACKELFORD- TAYLOR-CALLAHAN-COLEMAN-BROWN-MCCULLOCH-SAN SABA-MENARD-KIMBLE- MASON- 302 PM CDT MON MAY 20 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS...THIS AFTERNOON AND EVENING...MAINLY EAST OF A HASKELL...TO ABILENE...TO SAN ANGELO...TO JUNCTION LINE. THE MAIN THREATS ARE VERY LARGE HAIL...DAMAGING WINDS AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY ON TUESDAY...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND EAST OF A BROWNWOOD...TO EDEN...TO SONORA LINE. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY BE NEEDED THIS AFTERNOON AND EVENING.
In the hours before
Local storm report, May 20, 3:57 PM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
357 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0357 PM HAIL LAKE BROWNWOOD 31.82N 99.10W
05/20/2013 E1.00 INCH BROWN TX AMATEUR RADIO
QUARTER SIZE HAIL JUST NORTH OF LAKE BROWNWOOD.
&&
EVENT NUMBER SJT1300236
18Special weather statement, May 20, 4:11 PM CDT, 1 hour 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN ANGELO TX
411 PM CDT MON MAY 20 2013
TXZ114-202215-
SHACKELFORD TX-
411 PM CDT MON MAY 20 2013
...SIGNIFICANT WEATHER ADVISORY EFFECTIVE UNTIL 515 PM CDT FOR
SHACKELFORD COUNTY...
AT 410 PM CDT...A STRONG THUNDERSTORM WAS INDICATED BY NATIONAL
WEATHER SERVICE DOPPLER RADAR 8 MILES WEST OF ALBANY...MOVING EAST AT
20 MPH.
* THE STRONG THUNDERSTORM WILL BE NEAR...
ALBANY BY 430 PM CDT
FORT GRIFFIN BY 455 PM CDT
US-180 NEAR THE SHACKELFORD-STEPHENS COUNTY LINE BY 505 PM CDT
NICKEL SIZE HAIL AND WIND GUSTS TO 50 MPH ARE LIKELY WITH THIS STORM.
HEAVY RAINFALL WILL CAUSE PONDING OF WATER ON AREA ROADWAYS...
ESPECIALLY THOSE IN POOR DRAINAGE AREAS. RESIDENTS ARE ENCOURAGED TO
MONITOR THE SITUATION CLOSELY AND BE PREPARED TO TAKE THE PROPER
ACTIONS SHOULD A WARNING BE ISSUED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT MONDAY EVENING
FOR WEST CENTRAL TEXAS.
LAT...LON 3296 9926 3296 9909 3270 9910 3266 9952
3285 9955
TIME...MOT...LOC 2111Z 250DEG 17KT 3276 9943Local storm report, May 20, 4:13 PM CDT, 1 hour 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
413 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM FUNNEL CLOUD 5 NE LAKE BROWNWOOD 31.86N 99.04W
05/20/2013 BROWN TX LAW ENFORCEMENT
LAW ENFORCEMENT REPORTED A FUNNEL CLOUD APPROX 5 MILE
NORTHEAST OF LAKE BROWNWOOD.
&&
EVENT NUMBER SJT1300237
18Local storm report, May 20, 4:48 PM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
448 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0439 PM TORNADO 2 NE OWENS 31.86N 98.91W
05/20/2013 BROWN TX AMATEUR RADIO
TORNADO REPORTED BY HAM RADIO OPERATOR
&&
EVENT NUMBER SJT1300238
18Local storm report, May 20, 5:05 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
505 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0503 PM FUNNEL CLOUD 2 W BLANKET 31.82N 98.82W
05/20/2013 BROWN TX AMATEUR RADIO
AMATEUR RADIO OPERATORS REPORTED THE TORNADO LIFTED AND
IS NOW A FUNNEL CLOUD.
&&
EVENT NUMBER SJT1300239
18Local storm report, May 20, 5:47 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
547 PM CDT MON MAY 20 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0545 PM TORNADO BLANKET 31.82N 98.79W
05/20/2013 BROWN TX LAW ENFORCEMENT
DPS REPORTED A TORNADO ON THE GROUND IN THE COMMUNITY
OF BLANKET.
&&
EVENT NUMBER SJT1300240
18The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
11.0 hours before the tornado, 186 km from the path. May 20, 2013.
- Mixed-layer CAPE
- 747 J/kg
- Mixed-layer CIN
- -390 J/kg
- Surface CAPE
- 1716 J/kg
- Mixed-layer LCL
- 893 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 275 m²/s²
- 0-3 km storm-relative helicity
- 216 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.3
- 0-3 km lapse rate
- 4.8 K/km
Fort Worth, TX (KFWD), 00:00Z
1.0 hours after it, 186 km from the path. May 21, 2013.
- Mixed-layer CAPE
- 1025 J/kg
- Mixed-layer CIN
- -144 J/kg
- Surface CAPE
- 1840 J/kg
- Mixed-layer LCL
- 1909 m above ground
- 0-6 km bulk shear
- 68 kt
- 0-1 km bulk shear
- 58 kt
- 0-1 km storm-relative helicity
- 457 m²/s²
- 0-3 km storm-relative helicity
- 387 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 4.2
- 0-3 km lapse rate
- 7.3 K/km
The radar
The Dyess AFB radar (KDYX), 100 km away, was scanning. The volume nearest the touchdown began at 22:58 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 20:40 UTC | HAIL 1.75 | Lake Brownwood | Brown, TX | GOLF BALL SIZE HAIL REPORTED ON HWY 279 NEAR COUNTRY ROAD 115 AT LAKE BROWNWOOD. |
| 20:57 UTC | HAIL 1 | Lake Brownwood | Brown, TX | QUARTER SIZE HAIL JUST NORTH OF LAKE BROWNWOOD. |
| 21:10 UTC | FUNNEL CLOUD | 5 Ne Lake Brownwood | Brown, TX | LAW ENFORCEMENT REPORTED A FUNNEL CLOUD APPROX 5 MILE NORTHEAST OF LAKE BROWNWOOD. |
| 21:39 UTC | TORNADO | 2 Ne Owens | Brown, TX | TORNADO REPORTED BY HAM RADIO OPERATOR |
| 21:39 UTC | TORNADO | 4 Nw Owens | Brown, TX | TORNADO REPORTED BY HAM RADIO OPERATOR |
| 22:03 UTC | FUNNEL CLOUD | 2 W Blanket | Brown, TX | AMATEUR RADIO OPERATORS REPORTED THE TORNADO LIFTED AND IS NOW A FUNNEL CLOUD. |
| 22:45 UTC | TORNADO | Blanket | Brown, TX | DPS REPORTED A TORNADO ON THE GROUND IN THE COMMUNITY OF BLANKET. |
| 23:00 UTC | TORNADO | 5 Nne Zephyr | Brown, TX | TORNADO REPORTED AT RR-1467 AND CO-291 BY AMATEUR RADIO OPERATOR. |
| 23:28 UTC | TSTM WND DMG | Blanket | Brown, TX | POWER POLLS DOWN...TREES SHEARED OFF...HIGH SCHOOL ROOF DAMAMGED...AND DAMAGE TO THE BUS BARN. |
| 23:45 UTC | HAIL 0.75 | Priddy | Mills, TX | |
| 00:10 UTC | HAIL 1.75 | 2 E Zephyr | Brown, TX | PUBLIC REPORTED VIA FACEBOOK...GOLF BALL SIZE HAIL 2 MILES EAST OF ZEPHYR. |
| 00:20 UTC | HAIL 1.75 | 5 Ne Zephyr | Brown, TX | AMATEUR RADIO OPERATOR REPORTED GOLF BALL SIZE HAIL NORTHEAST OF ZEPHYR. |
| 00:25 UTC | TSTM WND DMG | 1 E Priddy | Mills, TX | A BARN WAS BLOWN OVER FM-218 EAST OF PRIDDY. PROBABLY ASSOCIATED WITH A TORNADO. |
| 00:25 UTC | TORNADO | Priddy | Mills, TX | S.O. REPORTS A TORNADO NEAR PRIDDY UPROOTED TREES. |
| 01:00 UTC | FLASH FLOOD | 6 Se Comanche | Comanche, TX | S.O. REPORTS FLOODED ROADS AND ROAD CLOSURES ON 36 APPROX 6 MILES SOUTHEAST OF COMANCHE, FM 1702 SOUTH, AND 1476 NORTH |
| 01:07 UTC | HAIL 1 | Blanket | Brown, TX | STORM SPOTTERS REPORTED QUARTER SIZE HAIL IN BLANKET. |
| 01:46 UTC | FLOOD | 4 W Priddy | Mills, TX | FLOODING IS OCCURRING ALONG SEVERAL POINTS ALONG FM-218 FROM DEMOCRAT TO PRIDDY. |
| 01:50 UTC | HAIL 0.88 | 1 W Priddy | Mills, TX | NICKEL HAIL REPORTED 1 MILE WEST OF PRIDDY ON FM 218 AND CR 132 |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2013 tornado in TexasEvery tornado in Texas since 1950Warnings in force in Texas nowThe forecast where you are
The other tornadoes of May 20, 2013
35 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 20 | 2:56 PM CDT | EF5 | Moore tornado, OK | 13.8 | 1,900 | 24 | 212 | $2.0 billion |
| May 20 | 2:58 PM CDT | EF0 | Stephens, OK | 1.0 | 30 | |||
| May 20 | 3:07 PM CDT | EF1 | Stephens, OK | 4.0 | 200 | $20,000 | ||
| May 20 | 3:51 PM CDT | EF1 | Washington, OK | 6.5 | 500 | $5,000 | ||
| May 20 | 4:12 PM CDT | EF0 | Montgomery, KS | 0.5 | 50 | |||
| May 20 | 4:21 PM CDT | EF1 | Washington, OK | 4.5 | 400 | $10,000 | ||
| May 20 | 4:33 PM CDT | EF1 | Washington, OK | 6.0 | 500 | $30,000 | ||
| May 20 | 4:35 PM CDT | EF0 | Brown, TX | 1.2 | 50 | |||
| May 20 | 4:40 PM CDT | EF0 | Lincoln, OK | 1.2 | 100 | |||
| May 20 | 4:50 PM CDT | EF0 | Stanton, KS | 0.4 | 50 | |||
| May 20 | 4:57 PM CDT | EF1 | Pettis, MO | 14.5 | 200 | $20,000 | ||
| May 20 | 5:05 PM CDT | EF0 | Stanton, KS | 0.3 | 50 | |||
| May 20 | 5:37 PM CDT | EF0 | Cedar, MO | 3.2 | 100 | $50,000 | ||
| May 20 | 5:41 PM CDT | EF0 | Montague, TX | 0.9 | 50 | |||
| May 20 | 5:41 PM CDT | EF1 | Brown, TX | 3.6 | 350 | $100,000 | ||
| May 20 | 4:53 PM MDT | EF0 | Alamosa, CO | 0.1 | 75 | |||
| May 20 | 6:03 PM CDT | EF1 | Barton, MO | 6.8 | 100 | $50,000 | ||
| May 20 | 6:25 PM CDT | EF2 | Ottawa, OK | 10.0 | 800 | $1.0 million | ||
| May 20 | 6:32 PM CDT | EF1 | Adair, OK to MO | 2.0 | 150 | |||
| May 20 | 6:32 PM CDT | EF1 | Ottawa, OK to MO | 9.3 | 600 | $250,000 | ||
| May 20 | 6:35 PM CDT | EF1 | Adair, OK | 2.5 | 300 | $15,000 | ||
| May 20 | 6:40 PM CDT | EF1 | Adair, OK to AR | 8.0 | 500 | $225,000 | ||
| May 20 | 6:49 PM CDT | EF1 | Benton, AR | 2.9 | 500 | $50,000 | ||
| May 20 | 6:49 PM CDT | EF1 | Coal, OK | 5.9 | 250 | $30,000 | ||
| May 20 | 6:56 PM CDT | EF0 | St. Clair, MO | 0.5 | 200 | |||
| May 20 | 7:24 PM CDT | EF1 | Benton, AR | 0.8 | 270 | $50,000 | ||
| May 20 | 7:24 PM CDT | EF1 | Marion, MO | 1.2 | 50 | |||
| May 20 | 7:25 PM CDT | EF0 | Mills, TX | 1.1 | 100 | |||
| May 20 | 7:50 PM CDT | EF1 | Stone, MO | 1.4 | 200 | $50,000 | ||
| May 20 | 8:05 PM CDT | EF0 | Stone, MO | 0.6 | 100 | |||
| May 20 | 8:05 PM CDT | EF1 | Stone, MO | 1.4 | 100 | |||
| May 20 | 8:33 PM CDT | EF0 | LeFlore, OK | 0.7 | 260 | |||
| May 20 | 8:44 PM CDT | EF1 | LeFlore, OK | 8.5 | 500 | $5,000 | ||
| May 20 | 8:46 PM CDT | EF0 | Morgan, MO | 0.7 | 100 | $50,000 | ||
| May 20 | 10:14 PM CDT | EF2 | Macoupin, IL | 0.2 | 75 | 3 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.